Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 20, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Oct 14, 2017, 3:17 PM MDT for Park County, Wyoming. It took effect at Oct 14, 2017, 9:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2017, 3:17 PM MDT (21:17 UTC)
- In effect from
- Oct 14, 2017, 9:00 PM MDT
- Expired
- Oct 15, 2017, 7:40 AM MDT
- In force
- 11 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
821 WWUS75 KRIW 142117 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 317 PM MDT Sat Oct 14 2017 ...High winds this evening and into Sunday morning along the Cody Foothills... .Strong winds will quickly develop this evening along the Cody Foothills, continuing through the overnight hours, before quickly subsiding late Sunday morning. WYZ003-150530- /O.NEW.KRIW.HW.W.0020.171015T0300Z-171015T1600Z/ Cody Foothills- Including the cities of Cody and Meeteetse 317 PM MDT Sat Oct 14 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM MDT SUNDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 9 PM this evening to 10 AM MDT Sunday. * TIMING...West-southwest winds will quickly increase this evening by sunset. Strong winds are then expected through much of the overnight hours, before quickly weakening after 10am Sunday. Gusty winds could continue briefly, but is expected to end by 12pm Sunday. * WINDS...West to southwest winds 20 to 30 mph will quickly increase by sunset to 40 to 50 mph with gusts 60 to 70 mph this evening. Occasional gusts to 80 mph could be possible near Clark. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
3 follow-up statements
047 WWUS75 KRIW 150429 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1029 PM MDT Sat Oct 14 2017 ...High winds into Sunday morning along the Cody Foothills... .Strong winds will continue overnight along the Cody Foothills before quickly subsiding late Sunday morning. WYZ003-151600- /O.CON.KRIW.HW.W.0020.000000T0000Z-171015T1600Z/ Cody Foothills- Including the cities of Cody and Meeteetse 1029 PM MDT Sat Oct 14 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT SUNDAY... * TIMING...West-southwest winds continuing overnight before ending late tomorrow morning. Gusty winds could continue briefly, but is expected to end by 12pm Sunday. * WINDS...West to southwest winds 30 to 50 mph with gusts 60 to 70 mph this evening. Occasional gusts to 80 mph could be possible near Clark. Wind gusts to 58 mph have already been reported near Clark. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
500 WWUS75 KRIW 150834 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 234 AM MDT Sun Oct 15 2017 ...High winds into this morning along the Cody Foothills... .Strong winds will continue along the Cody Foothills before subsiding late this morning. WYZ003-151600- /O.CON.KRIW.HW.W.0020.000000T0000Z-171015T1600Z/ Cody Foothills- Including the cities of Cody and Meeteetse 234 AM MDT Sun Oct 15 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS MORNING... * TIMING...West-southwest winds continuing before ending before noon. * WINDS...West to southwest winds 30 to 50 mph with gusts 60 to 70 mph this evening. Occasional gusts to 80 mph could be possible near Clark. Wind gusts to 65 mph have already been reported near Clark. * IMPACTS...Strong crosswinds will pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
223 WWUS75 KRIW 151340 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 740 AM MDT Sun Oct 15 2017 ...High winds have diminished this morning along the Cody Foothills... .Although gusty winds will continue this morning, strong winds are no longer expected. WYZ003-151445- /O.CAN.KRIW.HW.W.0020.000000T0000Z-171015T1600Z/ Cody Foothills- Including the cities of Cody and Meeteetse 740 AM MDT Sun Oct 15 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Riverton has cancelled the High Wind Warning. West to northwest winds have diminished already this morning, although gusts of 30 to 35 mph will remain possible through the rest of the morning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 14, 2:58 PM MDT, 19 minutes earlier.
Area forecast discussion, Oct 14, 2:58 PM MDT, 19 minutes before
Area Forecast Discussion National Weather Service Riverton WY 258 PM MDT Sat Oct 14 2017 .SHORT TERM...(This evening through Sunday) Issued at 106 PM MDT Sat Oct 14 2017 Synopsis...Building high pressure, as the trough responsible for this morning's snow quickly exits into the Central Plains. The flow aloft will turn NW over the area through Tuesday, before a more zonal pattern sets up. Discussion...Snow has ended across the forecast area, with skies continuing to clear across Johnson/Natrona. Some CU has developed this afternoon across the west, as well as eastern Sweetwater County. With mainly clear skies expected by sunset, fog will be possible in the Wind River Basin and the western valleys. However, gusty winds near Dubois and along the Cody Foothills are expected to increase this evening. The winds near Dubois will translate down the basin toward Crowheart, with gusts of 45 to 55 mph expected. These winds could be just above the inversion near KRIW from 05-11Z tonight, either helping to erode the inversion away or keep fog from developing altogether. Have left fog in the forecast for now, mainly impacting the low lying areas. The aforementioned winds along the Cody Foothills are also expected to quickly increase after sunset this evening. Wind gusts of 70 to 80 mph will be possible in the favored areas along Highway 120 between Clark and Cody. Chief Joseph Highway has already gusted to 59 mph just before 3pm. The local models depict 40-50kt boundary level winds in this area through 16Z Sunday, before quickly dropping off to 15-25kt by 18Z. Have issued a High Wind Warning for this area. Otherwise, dry and warm conditions are expected through the rest of the period. Model guidance is still too low for high temps Monday and Tuesday and have bumped up accordingly, especially east of the Divide. Elevated fire weather conditions will be possible Tuesday, as gusty SW winds return to the Wind Corridor as well. .LONG TERM...Tuesday night through Saturday night Issued at 106 PM MDT Sat Oct 14 2017 Mean longwave pattern shows us transitioning from a flat ridge overhead to a mean trough along the West Coast by Friday which moves inland some Saturday. Overall, the end result is mild, above normal fall period Wednesday through Friday (except starting to deteriorate far west Friday) before another trough swings through Friday night and Saturday. The far west will likely start to cool Friday, already with increasing clouds and a chance of showers developing. East of the divide, it will remain mild, but with increasing wind. The wind corridor will be quite windy Friday with increase H8-H7 flow and surface low likely developing to the northeast. But temperature-wise, it will remain quite mild. Otherwise, the medium range period starts with a dry Wednesday and Thursday for all areas with highs in the 60s to possibly even some 70s east of the divide (especially by Thursday) with generally 50s to around 60 west of the divide. The high country will see 40s and 50s overall. Ahead of the main trough, we may get a shortwave in the southwest flow riding up on a jet streak. This system may get some light pcpn going in the west during the day Friday. The main trough then swings across on Friday night into Saturday with much cooler/colder temps. Overall, this system doesn't look as cold as the current system (especially central and srn zones) but it's still looks cold enough for some rain/snow or snow showers east of the divide Saturday with a period of snow in the west Friday night/early Saturday before shifting east of the divide. System could lay down some decent snowfall west of the divide, so we'll have to watch this with time. Quick hitter like the current system but could be an intense period of heavy snow. Current thinking is that this system will come through fairly quickly with clearing showing up from west to east Saturday night. The GFS is also showing a rapidly intensifying nw flow Saturday night into next Sunday so some strong west to northwest winds may rapidly follow our Saturday system. The warm advection pattern may also return some snow to the northwest mountains next Saturday night. Until then, though, several mild/warm days for late October! && .AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon) Issued at 106 PM MDT Sat Oct 14 2017 VFR conds will cover the entire area then through Sunday. The one exception to that will be the potential for patchy fog across the low lying areas of the central and the far western valleys from 10-15z Sunday. West to southwest winds will increase along the east slopes of the Divide and along the southern wind corridor, 50SM NE KRKS-KCPR, and between KCOD and Clark after 03z Sunday. The west wind between KCOD and Clark could be in excess of 60 mph with LLWS also possible from 03z through 12z Sunday. && .FIRE WEATHER... Issued AT 106 PM MDT Sat Oct 14 2017 Snow has ended across the area this afternoon, with clearing skies. Winds remain gusty behind the front across western and southern portions. Strong winds are expected to quickly develop this evening, along the Cody Foothills to the Upper Wind River Basin and continue through late Sunday morning. These winds are expected to quickly diminish by the noon hour. High pressure will then bring dry and mild weather starting Sunday and lasting into much of next week. A gusty wind will blow at times across the areas favored by southwest flow, mainly from Rock Springs through Casper. Elevated fire conditions will be possible at times, especially Tuesday. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 9 PM this evening to 10 AM MDT Sunday for WYZ003. && SHORT TERM...LaVoie LONG TERM...Skrbac AVIATION...Skrbac FIRE WEATHER...LaVoie
Hazardous weather outlook, Oct 14, 2:17 AM MDT, 13 hours before
Hazardous Weather Outlook National Weather Service Riverton WY 217 AM MDT Sat Oct 14 2017 WYZ001>020-022>030-151200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 217 AM MDT Sat Oct 14 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Occasional snow, especially in the far west and Fremont and Natrona Counties, ending this afternoon. Teton and Togowtee mountain passes will be snow covered and hazardous. Lower elevation roads could be slushy and slick epsecially after bursts of heavier snowfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report snowfall amounts. Thank you!
In the hours before
Special weather statement, Oct 14, 3:17 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Riverton WY 317 PM MDT Sat Oct 14 2017 WYZ016-142330- Upper Wind River Basin- Including the city of Dubois 317 PM MDT Sat Oct 14 2017 ...Strong Gusty Winds to quickly develop this evening... Gusty winds this afternoon will continue near Dubois, increasing after sunset and spreading southeastward toward Crowheart. West- northwest winds 35 to 45 mph with gusts up to 55 mph will occur through the overnight hours, before quickly subsiding before the noon hour Sunday.
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.